Florida, 2010

Damaging Wind in Florida, February 24, 2010

February 24, 2010 · NWS TBW · 1 event in 1 county or zone

A cold front moved through the area bringing strong thunderstorms along and ahead of the boundary. One thunderstorm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved through the area bringing strong thunderstorms along and ahead of the boundary. One thunderstorm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 24, 1:49 PM EST, 41 minutes earlier.

Area forecast discussion, Feb 24, 1:49 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
149 PM EST WED FEB 24 2010

...SEVERE THUNDERSTORM WATCH ISSUED FOR CARLOTTE...LEE...DE SOTO AND
HIGHLANDS COUNTY UNTIL 800 PM...

.UPDATE...CONVECTION INCREASING IN COVERAGE AND INTENSITY IN
FAVORABLE AND UNSTABLE ATMOSPHERE IN SW FL AND SOUTHERN PORTIONS
OF THE FL PENINSULA THIS AFTERNOON ALONG WARM FRONTAL BOUNDARY AND
IN WARM SECTOR OF SYSTEM. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGER STORMS INTO THIS EVENING. HAVE
UPDATED GRIDS AND FORECASTS TO ADD THIS WATCH.

&&

.PREV DISCUSSION... /ISSUED 106 PM EST WED FEB 24 2010/

SHORT TERM (TONIGHT-FRIDAY)...STORMY WEATHER TO END THIS EVENING THEN
COLD AND DRY CONDITIONS THURSDAY AND FRIDAY. ACTIVE VORTICITY MAX TO
PUSH SURFACE LOW OVER THE FL PENINSULA THIS AFTERNOON AND COLD
FRONT TO SWEEP OVER THE AREA TONIGHT WITH SLIGHT CHANCE POPS OVER
NORTHERN AND CENTRAL AREAS THEN CHANCE POPS OVER SW CLOSER TO BEST
EVENING DYNAMICS. HIGH PRESSURE TO BUILD INTO THE REGION OVERNIGHT
ON BREEZY NW LOW LEVEL FLOW FILTERING COLD ARCTIC AIRMASS INTO THE
REGION. EXPECT COLD LOW TEMPERATURES IN THE 30S FROM THE BAY AREA
NWARD AND LOWER 40S SOUTH TO COMBINE WITH THE WINDS TO MEET WIND
CHILL ADVISORY CRITERIA MOST AREAS EXCEPT SW FL WHERE NOT AS COLD TEMPS
SHOULD KEEP VALUES ABOVE CRITERIA.

BREEZY NW-N FLOW TO CONTINUE THURSDAY WITH STRATO CU CLOUDS OVER
THE E GULF AND COASTAL AREAS AND MOSTLY SUNNY SKIES OVER INTERIOR
AREAS WHILE TEMPERATURES STRUGGLE TO WARM AND REMAIN IN THE 50S
FROM THE BAY AREA NWARD TO LOWER 60S IN SW FL.

THURSDAY NIGHT INTO FRIDAY MORNING EXPECTED TO BE VERY COLD WITH
LIGHT WINDS AND GOOD RADIATIONAL COOLING FOR LONG DURATIONS OF
FREEZING TEMPERATURES IN THE NATURE COAST AND NORMALLY
COLDER...WIND PROTECTED AND DRAINAGE FLOW AREAS OF INTERIOR WEST
CENTRAL FLORIDA. WILL ISSUE HARD FREEZE WATCH FOR LEVY COUNTY AND
FREEZE WATCH FOR SUB 32 DEGREE TEMPERATURE CONTOUR IN PREVIOUSLY
MENTIONED AREAS.

STILL COOL ON FRIDAY WITH ONLY SLIGHT MODERATING TREND BEGINNING.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...PROGRESSIVE PATTERN
CONTINUING THROUGH THE LONG TERM PERIOD WITH A COUPLE SYSTEMS
FORECAST TO MOVE THROUGH THE PENINSULA. THE FIRST SYSTEM IS STILL
EXPECTED TO TAKE SHAPE SOUTH OF THE LA COAST EARLY SAT MORNING AND
PROPAGATE EASTWARD TOWARDS OUR AREA. MODELS ARE BEGINNING TO COME
INTO BETTER AGREEMENT ABOUT THE TIMING OF THE SYSTEM SHOWING IT
AFFECTING WEST CENTRAL FL BY SAT AFTERNOON. PLACEMENT OF THE SYSTEM
STILL REMAINS AN ISSUE WITH THE GFS NOW FURTHER SOUTH THAN THE ECMWF
SHOWING THE CENTER PASS OVER THE SOUTHERN TIP OF FL. 0Z ECMWF HAS
ALSO TRENDED SOUTH SINCE YESTERDAY (NOT AS FAR AS GFS THROUGH) SO
DECIDED TO TAKE A BLEND OF THE 2 AND MOVE THE CENTER THROUGH LEE
COUNTY. DYNAMICS DO NOT LOOK IMPRESSIVE SO JUST MENTIONED A CHANCE
OF SHOWERS ON SAT AFTERNOON.

HIGH PRESSURE QUICKLY BUILDS IN OVER THE AREA BEHIND THE SYSTEM AND
REMAINS IN PLACE THROUGH MONDAY NIGHT AS THE NEXT SYSTEMS DEVELOPS
IN GULF. 6Z GFS AND 0Z ECMWF REMAINED IN FAIRLY DECENT AGREEMENT
WITH THE TIMING AND PLACEMENT BUT THE LATEST 12Z GFS RUN NOW PUSHES
THE SYSTEM CONSIDERABLY SOUTH OF THE ECMWF AND BACKS OFF ON THE
INTENSITY. BLENDED THE TUESDAY/WEDNESDAY FORECAST OFF THE ECMWF AND
6Z GFS AND SHOWED THIS SYSTEM MOVING THROUGH WEST FL. WITH A MID
LEVEL TROUGH DIGGING THROUGH THE SOUTHEAST AND A RATHER IMPRESSIVE
UPPER LEVEL JET MOVING THROUGH THE PENINSULA...DECIDED TO INCREASE
WORDING ON TUESDAY AFTERNOON TO A CHANCE OF THUNDERSTORMS.

TEMPS THROUGHOUT THE PERIOD ARE EXPECTED TO RUN A COUPLE DEGREES
BELOW NORMAL AS CLOUDS INCREASE NEAR THE PASSING SYSTEMS AND COLD
AIR ADVECTION TAKES PLACE IN THE WAKE.

AVIATION...SCATTERED SHOWERS AND THUNDERSTORM CONTINUE TO MAKE THEIR
WAY ONSHORE ACROSS THE AREA. VCSH EXPECTED THROUGH THE MID AFTERNOON
FOLLOWED BY VCTS THROUGH THE EVENING. FURTHER SOUTH AT RSW AND
FMY..STRONGER INSTABILITY IN PLACE MAY PRODUCE TSRA DURING THE LATE
AFTERNOON. AS THE SYSTEM PASSES BY THE LATE EVENING/EARLY NIGHT...A
BKN TO OVC DECK 2-3KFT WILL LINGER A FEW HOURS BEHIND BEFORE SKIES
BEGIN TO CLEAR ACROSS THE AREA.

MARINE...GRADIENT QUICKLY TIGHTENING EARLY THIS AFTERNOON OVER
THE E CENTRAL GULF WITH WINDS JUST NOW AT 20+ KTS AT BUOY 42036. SO
CONTINUE TO EXPECT 20+ KNOTS TO OVERSPREAD THE E GULF THIS
AFTERNOON AND SEAS TO RAPIDLY BUILD WITH SMALL CRAFT ADVISORY
CONDITIONS AROUND 4PM THROUGH THE NIGHT AND MOST OF THURSDAY
PRODUCING LARGE...CHOPPY AND DANGEROUS SEAS. HIGH PRESSURE TO
SETTLE INTO THE REGION THURSDAY NIGHT AND FRIDAY WITH WINDS
DROPPING OFF BUT SEAS SLOWER TO RESPOND. NEXT SYSTEM TO MOVE
THROUGH THE AREA SATURDAY WITH WINDS AND SEAS AGAIN INCREASING.
ANOTHER HIGH PRESSURE AREA MOVES THROUGH THE REGION SUNDAY WITH
LIGHTER WINDS AND SEAS. THEN ANOTHER STORM SYSTEM TO MOVE THROUGH THE
REGION EARLY NEXT WEEK TO AGAIN ELEVATED WINDS AND SEAS.

FIRE WEATHER...COLD AND VERY DRY AIRMASS TO FILTER INTO THE AREA
THURSDAY AND HOLD IN PLACE FRIDAY FOR LONG DURATIONS OF CRITICALLY
LOW RHS TO KEEP RED FLAG WARNING GOING THURSDAY AND WATCH FRIDAY.
SLIGHTLY MOISTURE INCREASE SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  41  57  36  63 /  20   5   0   0
FMY  48  64  38  68 /  30   5   0   0
GIF  42  59  33  64 /  20   0   0   0
SRQ  46  59  37  64 /  20   5   0   0
BKV  37  55  25  62 /  20   0   0   0
SPG  48  58  41  63 /  20   5   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST THURSDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     WIND CHILL ADVISORY FROM 2 AM TO 10 AM EST THURSDAY FOR CITRUS-
     DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEVY-MANATEE-
     PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-
     MANATEE-PASCO-POLK-SUMTER.

     HARD FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     MORNING FOR LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Feb 24, 4:52 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
452 AM EST WED FEB 24 2010

FLZ039-042-043-048>052-055>057-060>062-065-242200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
452 AM EST WED FEB 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

INCREASING NORTHWEST WINDS THIS AFTERNOON WILL CREATE A MODERATE
RISK OF RIP CURRENTS THIS AFTERNOON.

COLD AIR WILL ADVECT OVER WEST CENTRAL FLORIDA TONIGHT ON GUSTY
NORTHWEST WINDS WHICH WILL CREATE WIND CHILL VALUES IN THE LOWER
TO MID 20S NORTH TO MID 30 CENTRAL AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...RIP CURRENT IMPACT...
MODERATE TO HIGH RISK OF RIP CURRENTS ON THURSDAY DUE TO STRONG
NORTHWEST WINDS AND ROUGH SURF.

...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY DEVELOP LATE TODAY AND
PERSIST INTO THURSDAY OVER MOST OF THE COASTAL WATERS.

...FIRE WEATHER IMPACT...
VERY DRY AIR WILL ADVECT ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA
WITH RELATIVE HUMIDITY VALUES DROPPING BELOW 35 PERCENT ACROSS ALL
COUNTIES THURSDAY AFTERNOON FOR FOUR OR MORE HOURS. RED FLAG
CONDITIONS ARE ALSO POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Feb 24, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
217 PM EST WED FEB 24 2010

FLZ051-052-055-242000-
POLK-MANATEE-HILLSBOROUGH-
217 PM EST WED FEB 24 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE AND SOUTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING EAST AT 25 MPH. THESE STORMS WILL AFFECT
FORT LONESOME...FORT MEADE...BRADLEY JUNCTION...DUETTE...BARTOW AND
WAHNETA.

...UNTIL 300 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO PENNY SIZE WILL
BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2799 8170 2775 8161 2763 8214 2780 8221
TIME...MOT...LOC 1916Z 251DEG 22KT 2775 8207
Special weather statement, Feb 24, 2:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
224 PM EST WED FEB 24 2010

FLZ057-242015-
HIGHLANDS-
224 PM EST WED FEB 24 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL
AFFECT VENUS...LAKE PLACID...PLACID LAKES...AND ARCHBOLD.

...UNTIL 315 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO PENNY SIZE WILL
BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2711 8119 2711 8125 2708 8126 2703 8156
      2713 8156 2736 8138 2713 8116
TIME...MOT...LOC 1923Z 244DEG 17KT 2706 8152

The radar

The Tampa radar (KTBW), 120 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
February 24, 2:30 PM EST
Where
Highlands County, 1.68 mi ENE of Childs
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.206, -81.323

An awning was torn off of a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216654.